Nebraska, 2012

Drought in Nebraska, December 1 to 31, 2012

December 1 to 31, 2012 · NWS OAX · 30 events in 30 counties and zones

5 inches or more of precipitation, in some cases more than 1/2 inch above normal. Precipitation across the far southeast and far northeast parts of the state was around or a little below 1/2 inch.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Drought conditions improved little across eastern Nebraska during December although some areas of southeast and east central Nebraska received 1 to 1.5 inches or more of precipitation, in some cases more than 1/2 inch above normal. Precipitation across the far southeast and far northeast parts of the state was around or a little below 1/2 inch. Thus, Exceptional Drought conditions continued in northeast Nebraska near and northwest of a line from Columbus to Pender with the Drought intensity remaining in the Extreme category southeast of there from around Lincoln and Beatrice northeast through Omaha and Tekamah. Conditions were slightly better southeast of Lincoln and Omaha, but they were still in the Severe category. The drought persisted into January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 30, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Nov 30, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CST FRI NOV 30 2012

.AVIATION...

06Z TAFS FOR KOMA...KLNK...KOFK.

VISIBILITIES OF 5 OR 6 MILES WERE COMMON AS OF LATE EVENING. EXPECT
DETERIORTATING CONDITIONS OVERNIGHT. LOW CLOUDS CONTINUE TO STREAM
NORTHWARD INTO SOUTHEAST NEBRASKA AS OF 05Z. INITIALLY THESE WILL
PROBABLY HAVE BASES ABOVE 1000 FEET BUT THINK FOG WILL GET THICKER
AND THAT CEILINGS WILL DROP INTO THE IFR OR LIFR RANGE MAINLY
AFTER 09Z. IT APPEARS THAT CLOUDS MAY HOLD IN MUCH OF THE DAY AT
KOMA...BUT BREAK UP SOONER AT KLNK AND KOFK AS WINDS SHIFT TO THE
WEST WITH A DOWNSLOPE COMPONENT.

LOW LEVEL MOISTURE SHOULD MOVE EASTWARD OUT OF THE KOMA AREA BY
EARLY SATURDAY EVENING.

MILLER

&&

.PREV DISCUSSION...  /ISSUED 246 PM CST FRI NOV 30 2012/

SHORT TERM...TONIGHT THROUGH MONDAY.

TEMPERATURES WILL BE THE PRIMARY FORECAST CONCERN IN THE SHORT
TERM.

UPPER FLOW REMAINS ZONAL DURING THE PERIOD WITH SOUTH FLOW
DEVELOPING ACROSS THE AREA TONIGHT AS A SURFACE TROUGH MOVES INTO
WESTERN PARTS OF THE REGION. THE SOUTHERLY FLOW WILL SPREAD LOW
LEVEL MOISTURE AND CLOUDS INTO THE FORECAST AREA LATE TONIGHT WITH
POTENTIAL FOR DENSE FOG AND DRIZZLE THROUGH SATURDAY MORNING...
ESPECIALLY FOR EASTERN AREAS. SKIES ARE EXPECTED TO CLEAR SATURDAY
AFTERNOON AS TROUGH MOVES THROUGH AND WINDS VEER IN THE LOW LEVELS
WITH DRIER AIR WORKING INTO THE AREA. TIMING OF CLEARING WILL
HAVE IMPACT ON TEMPERATURES AND COULD HOLD FORECAST HIGHS DOWN IF
SLOWER THAN EXPECTED. SHOULD SEE THE WARMEST TEMPERATURES ON
SUNDAY ACROSS THE AREA AS LOW PRESSURE TRACKS INTO THE NORTHERN
ROCKIES AND LEE SIDE TROUGH DEVELOPS TO THE WEST. DRY AND MILD
SOUTH TO SOUTHWEST FLOW DEVELOPS ACROSS THE REGION AHEAD OF THIS
SYSTEM INTO EARLY MONDAY BEFORE A COLD FRONT MOVES THROUGH DURING
THE DAY. SOME COOLING BEHIND THE FRONT ON MONDAY BUT WITH UPPER
FLOW MAINTAINING A WESTERLY COMPONENT NORTH OF THE AREA NO REAL
COLD AIR AROUND SO TEMPERATURES EXPECTED TO REMAIN ABOVE SEASONAL
NORMALS.

FOBERT

LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

MILD PATTERN WILL BE COMING TO AN END TOWARD THE END OF THE EXTENDED
PERIOD...HOWEVER NEXT WEEK WILL CONTINUE WITH AT LEAST 2 AND
PROBABLY 3 DAYS OF MUCH ABOVE NORMAL TEMPERATURES.  ALTHOUGH POST-
FRONTAL HIGH PUSHING ACROSS REGION EARLY TUESDAY COULD PROVIDE LOWS
A BIT COOLER THAN MODEL/PREV FORECAST BLEND...DECENT MODEL AGREEMENT
WITH ENSEMBLE CONSENSUS OF MUCH ABOVE NORMAL UPPER HGTS/H85
TEMPERATURES INTO MIDWEEK.  THUS WOULD SUSPECT LAST FEW MEX GUIDANCE
NUMBERS MAY PROVE CONSERVATIVE FOR TUE AND ESPECIALLY WEDNESDAYS
HIGHS. GENERALLY BUMPED UP MAX TEMPS ABOVE THE MODEL/PREV FORECAST
BLEND. ALSO BOOSTED WINDS ON WEDNESDAY GIVEN STRONG LOW LEVEL JET
FORECAST BY ALL MODELS.

NORTHERN PLAINS UPPER TROUGH ON TRACK TO SHOVE A COLD FRONT THROUGH
THE FORECAST AREA WITH TIGHTENING THERMAL GRADIENT PROVIDING A
PERIOD /S/ OF FRONTOGENETICAL FORCING.  LEFT POPS ON SMALL SIDE FOR
NOW AS ECMWF WAS FAIRLY PROGRESSIVE AND ENSEMBLE MEAN PROBABILITY OF
MEASURING OVER 0.05 WAS NEGLIGIBLE.  ALTHOUGH 12Z ECMWF/GFS COLLAPSE
H85 TEMPERATURES/THICKNESSES FAIRLY QUICKLY THU...LEFT PRECIP LIQUID
DURING THE DAY DUE TO THE WARM START TO H85 TEMPS.  FORECAST HIGHS
WILL BE A FUNCTION OF AMOUNT OF LOW CLOUDS PULLED UP AHEAD OF FRONT
AND FRONTAL TIMING ITSELF...BOTH OF WHICH COULD LIKELY CHANGE.  THUS
LITTLE/NO CHANGES TO TEMPERATURES WERE MADE.  LINGERED SMALL POPS
FAR SOUTH ON FRIDAY IN CASE GFS NOTION OF TRAILING ENERGY WOULD
VERIFY...BUT OTHERWISE BLUSTERY AND COLDER WEATHER ALMOST CERTAIN.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Nov 30, 4:05 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CST FRI NOV 30 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
405 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT INTO SATURDAY
MORNING OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 drought. Local standard time, as filed.

Drought, Antelope

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Antelope forecast zone
Reported by
Drought Monitor
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Drought, Boone

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Drought, Burt

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Burt forecast zone
Reported by
Drought Monitor
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Drought, Butler

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Drought, Cass

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Drought, Cedar

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Drought Monitor
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Drought, Colfax

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Colfax forecast zone
Reported by
Drought Monitor
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Drought, Cuming

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cuming forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Drought, Dodge

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Drought, Douglas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Drought, Gage

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gage forecast zone
Reported by
Drought Monitor
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Drought, Jefferson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Drought, Johnson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Drought, Knox

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Drought, Lancaster

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lancaster forecast zone
Reported by
Drought Monitor
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Drought, Madison

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Drought, Nemaha

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
Drought Monitor
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Drought, Otoe

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Otoe forecast zone
Reported by
Drought Monitor
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Drought, Pawnee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Drought Monitor
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Drought, Pierce

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Drought, Richardson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Richardson forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Drought, Saline

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Drought, Sarpy

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sarpy forecast zone
Reported by
Drought Monitor
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Drought, Saunders

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Saunders forecast zone
Reported by
Drought Monitor
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Drought, Seward

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Seward forecast zone
Reported by
Drought Monitor
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Drought, Stanton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stanton forecast zone
Reported by
Drought Monitor
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Drought, Thurston

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Thurston forecast zone
Reported by
Drought Monitor
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Drought, Washington

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Drought, Wayne

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Drought, Platte

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418649, 418650, 418651, 418652, 418653, 418654, 418655, 418656, 418657, 418658, 418659, 418660, 418661, 418662, 418663, 418664, 418665, 418666, 418667, 418668, 418669, 418670, 418671, 418672, 418673, 418674, 418675, 418676, 418677, 418679.